Alert archive / California / Winter Storm Warnings in 2009

Winter Storm Warning 1, NWS San Diego, CA

February 9, 2009San Bernardino County, California

NWS San Diego, CA issued this winter storm warning at Feb 9, 2009, 2:48 PM PST for San Bernardino County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 2009, 2:48 PM PST (22:48 UTC)
Expired
Feb 9, 2009, 6:58 PM PST
In force
4 hr
Issued by
NWS San Diego, CA

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Feb 9, 7:00 PM PSTSNOW 411 Nw Mid Hills Raws, CATHE PARK SERVICE ESTIMATED BETWEEN 3 AND 4 INCHES OF SNOW FELL AT THE 5000 FOOT ELEVATION LEVEL IN THE MOJAVE NATIONAL PRESERVE. 2 INCHES WERE ESTIMATED TO HAVE FALLEN AT THE 3500 FOOT LEVEL. ALL ROADS IN THE PRESERVE HAD A LEAST A LIGHT DUSTING. THE TIME LIST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2009-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2009-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS46 KSGX 092248
WSWSGX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
248 PM PST MON FEB 9 2009

CAZ055-100600-
/O.UPG.KSGX.WW.Y.0002.000000T0000Z-090210T0300Z/
/O.NEW.KSGX.WS.W.0001.090209T2248Z-090210T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-
248 PM PST MON FEB 9 2009

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN
EFFECT UNTIL 10 PM PST THIS EVENING. THE WINTER WEATHER ADVISORY
IS NO LONGER IN EFFECT.

THE PACIFIC STORM HAS BROUGHT HEAVY SNOWFALL AMOUNTS FOR
TODAY...INCLUDING 20 INCHES OF NEW SNOW AT BIG BEAR LAKE...14
INCHES AT RUNNING SPRINGS AND 12 INCHES AT FOREST FALLS. THE
SNOWFALL WILL GRADUALLY TAPER OFF THIS EVENING...BUT TRAVEL
CONDITIONS WILL BE POOR AS AN ADDITIONAL 3 TO 5 INCHES OF SNOW
WILL FALL THIS EVENING. THE SNOW LEVEL WILL BE DOWN TO 3500 FEET.

WEST WINDS WILL BE 20 TO 30 MPH...WITH LOCAL GUSTS TO 50 MPH. THIS
WILL RESULT IN BLOWING AND DRIFTING SNOW. THAT WILL COMBINE WITH
THE DENSE FOG TO BRING NEAR ZERO VISIBILITY IN SPOTS. THE
COMBINATION OF STRONG WINDS...PERIODS OF HEAVY SNOW...REDUCED
VISIBILITIES IN DENSE FOG AND BLOWING SNOW...AND SLIPPERY ROADS
WILL MAKE TRAVEL HAZARDOUS TODAY THROUGH THIS EVENING.

MOTORISTS DRIVING THROUGH THE MOUNTAIN PASSES SHOULD PREPARE FOR
WINTER DRIVING CONDITIONS. BE PREPARED FOR SLIPPERY ROADS AND
LIMITED VISIBILITIES. CHAINS WILL BE REQUIRED IN MOST AREAS...AND
SOME ROADS COULD BE CLOSED.

$$

CAZ056-058-100600-
/O.EXT.KSGX.WW.Y.0002.000000T0000Z-090210T0600Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
248 PM PST MON FEB 9 2009

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS
EVENING...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 10 PM PST THIS
EVENING. 

A PACIFIC STORM WILL BRING WIND AND SNOW TO THE MOUNTAINS. TOTAL SNOW
ACCUMULATIONS OF 5 TO 10 INCHES WILL BE POSSIBLE FROM THE
ACCUMULATIONS THAT ALREADY OCCURRED TODAY THROUGH THIS EVENING.
THE SNOW LEVEL WILL BE DOWN TO 3500 FEET.

GUSTY WEST WINDS 20 TO 30 MPH...WITH LOCAL GUSTS TO 50 MPH. THE
COMBINATION OF STRONG WINDS...PERIODS OF HEAVY SNOW...REDUCED
VISIBILITIES IN DENSE FOG AND BLOWING SNOW...AND SLIPPERY ROADS
WILL MAKE TRAVEL HAZARDOUS THROUGH THIS EVENING.

MOTORISTS DRIVING THROUGH THE MOUNTAIN PASSES SHOULD PREPARE FOR
WINTER DRIVING CONDITIONS. BE PREPARED FOR SLIPPERY ROADS AND
LIMITED VISIBILITIES. CHAINS WILL LIKELY BE REQUIRED.

$$

MAXWELL
1 follow-up statement
000 
WWUS46 KSGX 100258
WSWSGX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
658 PM PST MON FEB 9 2009

CAZ055-100400-
/O.CAN.KSGX.WS.W.0001.000000T0000Z-090210T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-
658 PM PST MON FEB 9 2009

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE
WINTER STORM WARNING. SNOW HAS MOSTLY ENDED OVER THE SAN
BERNARDINO COUNTY MOUNTAINS...AND THE WINDS WERE GRADUALLY
DIMINISHING. HOWEVER...SNOWFALL FROM EARLIER TODAY WILL CONTINUE
TO MAKE ROADS VERY SLIPPERY...AND CHAINS WILL BE REQUIRED UNTIL
THE ROADS CAN BE CLEARED.

$$

CAZ056-100400-
/O.CAN.KSGX.WW.Y.0002.000000T0000Z-090210T0600Z/
RIVERSIDE COUNTY MOUNTAINS-
658 PM PST MON FEB 9 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE
WINTER WEATHER ADVISORY. SNOW HAS MOSTLY ENDED OVER THE RIVERSIDE
COUNTY MOUNTAINS...AND THE WINDS WERE GRADUALLY DIMINISHING.
HOWEVER...SNOWFALL FROM EARLIER TODAY WILL CONTINUE TO MAKE ROADS
VERY SLIPPERY...AND CHAINS WILL BE REQUIRED UNTIL THE ROADS CAN BE
CLEARED. 

$$

CAZ058-100600-
/O.CON.KSGX.WW.Y.0002.000000T0000Z-090210T0600Z/
SAN DIEGO COUNTY MOUNTAINS-
658 PM PST MON FEB 9 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING. 

A PACIFIC STORM WILL BRING WIND AND SNOW TO THE MOUNTAINS. 1 TO 2
INCHES OF ADDITIONAL SNOW ACCUMULATION WILL BE POSSIBLE THIS
EVENING...BRINGING THE TOTAL SNOW ACCUMULATIONS OF 5 TO 10 INCHES
SINCE LATE LAST NIGHT. THE SNOW LEVEL WILL BE DOWN TO 3000 FEET AT
TIMES.

GUSTY WEST WINDS 20 TO 30 MPH WILL CONTINUE...WITH LOCAL GUSTS TO
40 MPH. THE COMBINATION OF STRONG WINDS...PERIODS OF HEAVY
SNOW...REDUCED VISIBILITIES IN DENSE FOG AND BLOWING SNOW...AND
SLIPPERY ROADS WILL MAKE TRAVEL HAZARDOUS THROUGH THIS EVENING.

MOTORISTS DRIVING THROUGH THE MOUNTAIN PASSES SHOULD PREPARE FOR
WINTER DRIVING CONDITIONS. BE PREPARED FOR SLIPPERY ROADS AND
LIMITED VISIBILITIES. CHAINS WILL BE REQUIRED ON SOME OF THE
MOUNTAIN ROADS UNTIL THE SNOW CAN BE CLEARED.

$$

MAXWELL

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 9, 2:30 PM PST, 18 minutes earlier.

Area forecast discussion, Feb 9, 2:30 PM PST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST MON FEB 9 2009

.SYNOPSIS...A STORM MOVING THROUGH TODAY WILL BRING PERIODS OF RAIN
AND MOUNTAIN SNOW WITH LOCAL STRONG GUSTY WINDS AND ISOLATED
THUNDERSTORMS. SHOWERS WILL TAPER OFF TONIGHT. DRY AND COOL TUESDAY
AND WEDNESDAY UNDER WEAK HIGH PRESSURE. ANOTHER STORM WILL BRING A
CHANCE OF SHOWERS AND GUSTY WINDS WEDNESDAY NIGHT INTO THURSDAY. A
STRONGER STORM SHOULD CAUSE MORE UNSETTLED WEATHER THIS WEEKEND.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (REMAINDER OF TODAY-THURSDAY)...A COUPLE OF COLD FRONTS
WERE MOVING THROUGH TODAY. THE FIRST BROUGHT SHOWERS THIS
MORNING...HEAVY AT TIMES. THE SECOND COLD FRONT WAS MOVING THROUGH
THIS AFTERNOON BRINING SHOWERS AND LOCAL STRONG GUSTY WINDS. EARLY
AFTERNOON ACARS SOUNDINGS SHOWED STRONG WLY WINDS ALOFT. ONSHORE
GRADIENTS WITH ABOUT 5 MB SAN-IPL AND 12 MB SAN-TPH.

AFTER THE FRONT MOVES THROUGH THIS AFTERNOON SHOWERS WILL LINGER
INTO TONIGHT...MAINLY W OF THE MOUNTAINS FROM MOIST UPSLOPE FLOW AND
ISLAND EFFECTS. THE SNOW LEVEL WILL LOWER TO ABOUT 3000 FT N TO
3500 FT S. COLD AIR TRAPPED BEHIND THE SAN BERNARDINO MOUNTAINS
COULD CAUSE A FEW SNOW FLURRIES IN THE HIGH DESERTS. MOST ADDITIONAL
RAINFALL TOTALS SHOULD BE LESS THAN THIRD OF AN INCH WITH LOCAL NEW
SNOW ACCUMULATIONS OF TWO OR THREE INCHES THIS EVENING.
HOWEVER...THERE COULD BE LOCAL LARGER AMOUNTS IN BRIEF HEAVY
SHOWERS. THE FRONT COMBINED WITH WINDS ALOFT AND ONSHORE GRADIENTS
WILL CAUSE GUSTY WINDS IN MOST AREAS WITH THE STRONGEST WINDS IN THE
MOUNTAINS...DESERTS...COASTAL WATERS AND IMMEDIATE COAST. THERE WILL
BE WIDESPREAD GUSTS TO WIND ADVISORY STRENGTH...ABOUT 35 MPH AT THE
LOWER ELEVATIONS W OF THE MOUNTAINS AND 45 TO 55 MPH IN THE
MOUNTAINS AND DESERTS. THE WINDS WILL DECREASE OVERNIGHT AS THE
WINDS ALOFT AND GRADIENTS WEAKEN. DRY WITH LESS CLOUDINESS TUESDAY
AND MOST OF WEDNESDAY UNDER A WEAK SHORT WAVE RIDGE. A WEAK TROUGH
APPROACHING FROM THE NW WILL BRING A CHANCE OF LIGHT SHOWERS AND
GUSTY WINDS WEDNESDAY NIGHT INTO THURSDAY. CONTINUED COOL TUESDAY
AND WEDNESDAY...DESPITE A LITTLE WARMING...WITH MAX TEMPS ONLY INTO
THE LOWER 60S W OF THE MOUNTAINS WEDNESDAY. COOLER AGAIN THURSDAY.

&&

.LONG TERM (FRIDAY-MONDAY)...THERE SHOULD BE A BRIEF BREAK WITH DRY
WEATHER THURSDAY NIGHT AND A LITTLE WARMING FRIDAY UNDER A SHORT
WAVE RIDGE. ANOTHER UPPER LOW SHOULD BRING MORE RAIN...MOUNTAIN SNOW
AND GUSTY WINDS THIS WEEKEND...ALTHOUGH THE EXACT STRENGTH AND
TIMING REMAIN UNCERTAIN. SHOWERS COULD LINGER INTO MONDAY BUT WILL
GENERALLY BE ON THE DECREASE AS WEAK HIGH PRESSURE BUILDS.

&&

.AVIATION...
092022Z...UNSTABLE CONDITIONS WILL PERSIST OVER THE AREA THROUGH
THIS EVENING. WIDESPREAD CIGS BETWEEN FL020 AND FL060 WITH TOPS T0
FL120...AND 3-5SM VIS IN NUMEROUS SHOWERS...WILL GENERALLY BE
IMPROVING WEST OF THE MOUNTAINS AFTER 23Z. FARTHER INLAND...MOIST
UPSLOPE FLOW AND PRECIP WILL CONTINUE TO KEEP THE COASTAL SLOPES
OBSCURED THROUGH THE NIGHT. STRONG WEST WINDS WILL CONTINUE THROUGH
06Z AND MAY GUST TO 30KT AT THE COASTAL AIRPORTS.

FARTHER INLAND OVER THE MOUNTAIN RIDGES AND INTO THE DESERTS...GUSTS
TO AROUND 50 KT ARE EXPECTED. THE STRONG WEST FLOW WILL PRODUCE
MOUNTAIN WAVE AND ROTOR ACTIVITY ON THE LEE SIDE OF THE MOUNTAINS
INTO THE DESERTS WITH STRONG UP AND DOWN DRAFTS AND SOME LOW-LEVEL
WIND SHEAR AT TIMES. IT IS PROBABLE THAT KPSP WILL BE AFFECTED...
RESULTING IN VARIABLE TO GUSTY EAST WINDS AT THE SURFACE AND A SHARP
WIND SHEAR LAYER SOMEWHERE BELOW 10K FT. THIS IS REFLECTED IN THE
KPSP TAF. SHOWERS...CLOUDS AND WIND WILL DECREASE OVERNIGHT.

&&

.MARINE...
THE NW SWELL WILL INCREASE THROUGH TODAY TO AROUND 5-8 FEET. STRONG
WEST WINDS AND ASSOCIATED INCREASING WIND WAVES WILL OCCUR TODAY
BEHIND A COLD FRONT. WEST WINDS OF 20 TO 30 KT ARE EXPECTED...WITH
GUSTS TO AROUND 35 KNOTS AT TIMES. A SMALL CRAFT ADVISORY IS IN
EFFECT THROUGH TUE MORNING.

&&

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 7 PM...SEE LAXWSWSGX.

WIND ADVISORY FOR THE COASTAL AREAS...INLAND VALLEYS...SANTA ANA
MOUNTAINS AND FOR THE DESERTS UNTIL 7 PM...SEE LAXNPWSGX.

SMALL CRAFT ADVISORY FOR THE INNER AND OUTER WATERS UNTIL 10 AM
TUESDAY...SEE LAXMWWSGX AND LAXCWFSGX.

&&

PUBLIC...ATKIN
AVIATION/MARINE...JD
Hazardous weather outlook, Feb 9, 7:45 AM PST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
745 AM PST MON FEB 9 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-100000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
745 AM PST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

A STRONG COLD FRONT WILL BRING ANOTHER WINDY...COLD DAY TODAY WITH
MORE RAIN AND MOUNTAIN SNOW.

* WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 7 PM.
* WIND ADVISORY FOR THE COASTAL AND VALLEYS AREAS AND FOR THE
  DESERTS UNTIL 7 PM.
* HIGH RIP CURRENT RISK.
* STRONG WINDS OVER THE COASTAL WATERS WILL CREATE HAZARDOUS
  BOATING CONDITIONS. A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT WILL BRING LIGHT RAIN EARLY THURSDAY AND GUSTY
WEST WINDS TO THE MOUNTAINS AND DESERTS. A STRONGER LOW PRESSURE
SYSTEM COULD BRING HEAVY RAIN AND MOUNTAIN SNOW THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MACKECHNIE/ATKIN

In the hours before

Local storm report, Feb 9, 11:32 AM PST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1132 AM PST MON FEB 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             SAN BERNARDINO          34.14N 117.29W
02/09/2009  E0.25 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            MODERATE RAIN WITH HAIL APPROXIMATELY 1/8 TO 1/4 INCHES
            IN DIAMETER. THE LOCATION IS NEAR TIPPICANOE AND COOLEY
            AVE. DURATION ABOUT 10 MINUTES.

&&

NISLA
Local storm report, Feb 9, 2:26 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
226 PM PST MON FEB 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HEAVY SNOW       RUNNING SPRINGS         34.21N 117.11W
02/09/2009  M14.0 INCH       SAN BERNARDINO     CA   PUBLIC

            14 INCHES OF SNOW FELL SINCE MIDNIGHT.

0200 PM     HEAVY SNOW       BIG BEAR CITY           34.27N 116.85W
02/09/2009  M20.0 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            20 INCHES OF SNOW FELL SINCE MIDNIGHT.

&&

BM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 8:06 PM PSTWinter Weather AdvisorySGXRiverside, San Bernardino, San Diego28 hr
Feb 8, 8:10 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego28 hr
Feb 9, 1:41 AM PSTSmall Craft Advisory for WindsSGX30 hr

Nearby

Winter Storm Warnings in California, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.